Letras en mayúscula previenen confusión en la prescripción de medicación? – BMJ Quality & Safet

Does Tall Man lettering prevent drug name confusion errors? Incomplete and conflicting evidence suggest need for definitive study

Wrong-drug errors, thought to be caused primarily by drug names that look and/or sound alike, occur at a rate of about one error per thousand dispensed prescriptions in the outpatient setting and one per thousand orders in the inpatient setting.1 ,2 Most are relatively benign, but some cause severe or even fatal harm.3–5 One of the best known attempts to reduce drug name confusion has been the use of mixed case or ‘Tall Man’ lettering.6 The idea is to use capital letters to maximise the visual perceptual difference between two similar drug names. Thus, vinblastine and vincristine become vinBLAStine and vinCRIStine. If some look-alike/sound-alike (LASA) mix-ups are caused by errors in visual perception, the reasoning goes, then making the names more visually distinct should reduce the probability of confusion and error.

After being endorsed by the US Food and Drug Administration (FDA),6 the Institute for Safe Medication Practices (ISMP),7 The Joint Commission8 and others, the practice has become widespread.9 However, apart from limited evidence of effectiveness in laboratory settings, no evidence shows that this technique prevents drug name confusion errors in clinical practice. Zhong et al10 attempted to assess the effect of Tall Man lettering on drug name confusion errors in a large scale, longitudinal, observational study. They conclude that this widely disseminated error-prevention strategy had no measurable effect on the rate of drug name confusions in 9 years of data from 42 children’s hospitals in the USA. Below we comment on methodological issues in the Zhong et al study, review laboratory research on Tall Man lettering and consider policy implications.

Para acceder al sitio, haga Clic Aquí

2010 © Foro Latinoamericano Colaborativo en Calidad y Seguridad en Salud

Desarrollado por IECS (Instituto de Efectividad Clínica y Sanitaria)

Log in with your credentials

or    

Forgot your details?